Anaphylaxis during general anaesthesia

Silvia Caimmi, Naire Sansotta, Diego G. Peroni, Roberto Bernardini

Research output: Chapter in Book/Report/Conference proceedingChapter

Abstract

Perioperative anaphylactic reactions are potential life-threatening immediate hypersensitivity reactions which are unrelated to the drug's pharmacological characteristics and correspond to immune-mediated allergic and non-immune-mediated so-called "pseudo-allergic or anaphylactoid" reactions. Their incidence and associated morbidity and mortality remain poorly defined. Perioperative anaphylaxis is becoming more common, probably due to more frequent use of general anaesthesia and the increasing complexity of the drugs employed. Moreover, current epidemiological data should be carefully evaluated since published studies relate to non-homogeneous populations and used differing definitions of drug hypersensitivity. Recognition and immediate treatment are particularly important because anaesthetized patients are at greater risk for adverse outcomes caused by physiological effects of anaesthesia. Several reports indicate that the relative risk of allergic reactions may vary with time, depending on changes in clinical practice as well as several environmental factors. Vigilance for signs of anaphylaxis and consideration of the risk factors, with possible modification of the agents used, are likely to reduce the morbidity and mortality associated with these reactions and socio-economic costs.

Original languageEnglish
Title of host publicationAnaphylaxis - Principles and Practice
PublisherNova Science Publishers, Inc.
Pages135-162
Number of pages28
ISBN (Print)9781626186880
Publication statusPublished - 2013

Fingerprint

Anaphylaxis
General Anesthesia
Morbidity
Drug Hypersensitivity
Immediate Hypersensitivity
Mortality
Pharmaceutical Preparations
Hypersensitivity
Anesthesia
Economics
Pharmacology
Costs and Cost Analysis
Incidence
Population
Therapeutics

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Caimmi, S., Sansotta, N., Peroni, D. G., & Bernardini, R. (2013). Anaphylaxis during general anaesthesia. In Anaphylaxis - Principles and Practice (pp. 135-162). Nova Science Publishers, Inc..

Anaphylaxis during general anaesthesia. / Caimmi, Silvia; Sansotta, Naire; Peroni, Diego G.; Bernardini, Roberto.

Anaphylaxis - Principles and Practice. Nova Science Publishers, Inc., 2013. p. 135-162.

Research output: Chapter in Book/Report/Conference proceedingChapter

Caimmi, S, Sansotta, N, Peroni, DG & Bernardini, R 2013, Anaphylaxis during general anaesthesia. in Anaphylaxis - Principles and Practice. Nova Science Publishers, Inc., pp. 135-162.
Caimmi S, Sansotta N, Peroni DG, Bernardini R. Anaphylaxis during general anaesthesia. In Anaphylaxis - Principles and Practice. Nova Science Publishers, Inc. 2013. p. 135-162
Caimmi, Silvia ; Sansotta, Naire ; Peroni, Diego G. ; Bernardini, Roberto. / Anaphylaxis during general anaesthesia. Anaphylaxis - Principles and Practice. Nova Science Publishers, Inc., 2013. pp. 135-162
@inbook{795544cfa80e43b08c446f6fde50523a,
title = "Anaphylaxis during general anaesthesia",
abstract = "Perioperative anaphylactic reactions are potential life-threatening immediate hypersensitivity reactions which are unrelated to the drug's pharmacological characteristics and correspond to immune-mediated allergic and non-immune-mediated so-called {"}pseudo-allergic or anaphylactoid{"} reactions. Their incidence and associated morbidity and mortality remain poorly defined. Perioperative anaphylaxis is becoming more common, probably due to more frequent use of general anaesthesia and the increasing complexity of the drugs employed. Moreover, current epidemiological data should be carefully evaluated since published studies relate to non-homogeneous populations and used differing definitions of drug hypersensitivity. Recognition and immediate treatment are particularly important because anaesthetized patients are at greater risk for adverse outcomes caused by physiological effects of anaesthesia. Several reports indicate that the relative risk of allergic reactions may vary with time, depending on changes in clinical practice as well as several environmental factors. Vigilance for signs of anaphylaxis and consideration of the risk factors, with possible modification of the agents used, are likely to reduce the morbidity and mortality associated with these reactions and socio-economic costs.",
author = "Silvia Caimmi and Naire Sansotta and Peroni, {Diego G.} and Roberto Bernardini",
year = "2013",
language = "English",
isbn = "9781626186880",
pages = "135--162",
booktitle = "Anaphylaxis - Principles and Practice",
publisher = "Nova Science Publishers, Inc.",

}

TY - CHAP

T1 - Anaphylaxis during general anaesthesia

AU - Caimmi, Silvia

AU - Sansotta, Naire

AU - Peroni, Diego G.

AU - Bernardini, Roberto

PY - 2013

Y1 - 2013

N2 - Perioperative anaphylactic reactions are potential life-threatening immediate hypersensitivity reactions which are unrelated to the drug's pharmacological characteristics and correspond to immune-mediated allergic and non-immune-mediated so-called "pseudo-allergic or anaphylactoid" reactions. Their incidence and associated morbidity and mortality remain poorly defined. Perioperative anaphylaxis is becoming more common, probably due to more frequent use of general anaesthesia and the increasing complexity of the drugs employed. Moreover, current epidemiological data should be carefully evaluated since published studies relate to non-homogeneous populations and used differing definitions of drug hypersensitivity. Recognition and immediate treatment are particularly important because anaesthetized patients are at greater risk for adverse outcomes caused by physiological effects of anaesthesia. Several reports indicate that the relative risk of allergic reactions may vary with time, depending on changes in clinical practice as well as several environmental factors. Vigilance for signs of anaphylaxis and consideration of the risk factors, with possible modification of the agents used, are likely to reduce the morbidity and mortality associated with these reactions and socio-economic costs.

AB - Perioperative anaphylactic reactions are potential life-threatening immediate hypersensitivity reactions which are unrelated to the drug's pharmacological characteristics and correspond to immune-mediated allergic and non-immune-mediated so-called "pseudo-allergic or anaphylactoid" reactions. Their incidence and associated morbidity and mortality remain poorly defined. Perioperative anaphylaxis is becoming more common, probably due to more frequent use of general anaesthesia and the increasing complexity of the drugs employed. Moreover, current epidemiological data should be carefully evaluated since published studies relate to non-homogeneous populations and used differing definitions of drug hypersensitivity. Recognition and immediate treatment are particularly important because anaesthetized patients are at greater risk for adverse outcomes caused by physiological effects of anaesthesia. Several reports indicate that the relative risk of allergic reactions may vary with time, depending on changes in clinical practice as well as several environmental factors. Vigilance for signs of anaphylaxis and consideration of the risk factors, with possible modification of the agents used, are likely to reduce the morbidity and mortality associated with these reactions and socio-economic costs.

UR - http://www.scopus.com/inward/record.url?scp=84892082135&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84892082135&partnerID=8YFLogxK

M3 - Chapter

AN - SCOPUS:84892082135

SN - 9781626186880

SP - 135

EP - 162

BT - Anaphylaxis - Principles and Practice

PB - Nova Science Publishers, Inc.

ER -